Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 177, NWS Las Vegas, NV

September 16, 2014San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Sep 16, 2014, 4:18 PM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 3 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2014, 4:18 PM PDT (23:18 UTC)
Expired
Sep 16, 2014, 7:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 154 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 5:22 PM PDTFLASH FLOOD4 Nnw Lake Havasu City, AZ1 INCH OF RAIN IN 30 MINUTES. LOTS OF STANDING WATER
Sep 16, 5:22 PM PDTHEAVY RAIN 14 Nnw Lake Havasu City, AZ1 INCH OF RAIN IN 30 MINUTES. LOTS OF STANDING WATER
Sep 16, 5:40 PM PDTFLASH FLOOD3 Nw Lake Havasu City, AZGENERAL PUBLIC POSTED A PICTURE AND VIDEO ON FACEBOOK OF WATER RUNNING RAPIDLY THROUGH A WASH OVER LONDON BRIDGE ROAD. ROAD WAS IMPASSABLE.
Sep 16, 5:40 PM PDTFLASH FLOOD3 Nw Lake Havasu City, AZGENERAL PUBLIC POSTED A VIDEO AND PICTURES OF WATER RUNNING RAPIDLY THROUGH A WASH OVER LONDON BRIDGE ROAD. ROAD WAS IMPASSABLE.
Sep 16, 5:40 PM PDTFLASH FLOOD3 Nw Lake Havasu City, AZGENERAL PUBLIC POSTED PICTURE OF WATER RAPIDLY RUNNING THROUGH A WASH OVER AVIATION DR. ROAD WAS IMPASSABLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 64 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Intl Airpor, AZ (KYUM), launched 12:00Z, 11.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Intl Airpor, AZ at 12:00Z on 2014-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1046 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Intl Airpor, AZ at 12:00Z on 2014-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1046 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

021 
WGUS55 KVEF 162318
FFWVEF
AZC015-CAC071-170215-
/O.NEW.KVEF.FF.W.0177.140916T2318Z-140917T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
418 PM PDT TUE SEP 16 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN MOHAVE COUNTY IN NORTHWEST ARIZONA...
  EXTREME SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHERN
  CALIFORNIA...

* UNTIL 715 PM PDT/715 PM MST/

* AT 413 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A LINE OF THUNDERSTORMS NEAR LAKE HAVASU CITY. 
  THE STORMS PRODUCING FLASH FLOODING WERE MOVING SOUTHWEST AT 5 TO  
  10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAKE HAVASU CITY...
  TOPOCK...
  DESERT HILLS...
  PARKER DAM...
  AND HAVASU FALLS RV RESORT.

THIS INCLUDES INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 149
AND 155.

THIS INCLUDES INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 0 AND 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3436 11458 3477 11459 3477 11435 3473 11437
      3447 11424 3429 11406 3430 11412 3426 11413
      3421 11421 3418 11423 3414 11431

$$

WOLCOTT
2 follow-up statements
044 
WGUS75 KVEF 170119
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
619 PM PDT TUE SEP 16 2014

AZC015-CAC071-170215-
/O.CON.KVEF.FF.W.0177.000000T0000Z-140917T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-SAN BERNARDINO CA-
619 PM PDT TUE SEP 16 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM PDT/715 PM
MST/ FOR EXTREME SOUTHEASTERN SAN BERNARDINO AND SOUTHWESTERN MOHAVE
COUNTIES...

AT 615 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVIEST RAINFALL HAD ENDED OVER THE COLORADO RIVER VALLEY 
BETWEEN NEEDLES AND PARKER. HOWEVER RUNOFF FROM EARLIER RAIN MAY 
STILL BE IMPACTING THE AREA. THE HEAVIEST RAIN FELL OVER THE 
NORTHERN HALF OF LAKE HAVASU CITY.

LOCATIONS IMPACTED INCLUDE...
LAKE HAVASU CITY...
TOPOCK...
DESERT HILLS...
PARKER DAM...
HAVASU FALLS RV RESORT
AND MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN SAN BERNARDINO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3436 11458 3477 11459 3477 11435 3473 11437
      3447 11424 3429 11406 3430 11412 3426 11413
      3421 11421 3418 11423 3414 11431

$$

WOLCOTT
173 
WGUS75 KVEF 170206
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
706 PM PDT TUE SEP 16 2014

AZC015-CAC071-170215-
/O.EXP.KVEF.FF.W.0177.000000T0000Z-140917T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-SAN BERNARDINO CA-
706 PM PDT TUE SEP 16 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 715 PM PDT/715 PM MST/ FOR
EXTREME SOUTHEASTERN SAN BERNARDINO AND SOUTHWESTERN MOHAVE
COUNTIES...

ONLY A FEW LIGHT TO MODERATE RAIN SHOWERS REMAIN ACROSS THE COLORADO 
RIVER VALLEY SOUTH OF NEEDLES. THE RISK OF ADDITIONAL FLASH FLOODING 
HAS SUBSIDED AND THE WARNING WILL BE ALLOWED TO EXPIRE ON TIME. 
CAMPER...HIKERS...AND PEOPLE TRAVELING IN THE AREA SHOULD BE AWARE 
OF THE POTENTIAL FOR WATER FLOWING IN NORMALLY DRY WASHED AND LOW 
WATER CROSSINGS.

LAT...LON 3436 11458 3477 11459 3477 11435 3473 11437
      3447 11424 3429 11406 3430 11412 3426 11413
      3421 11421 3418 11423 3414 11431

$$

WOLCOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 1:13 PM PDT, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 16, 1:13 PM PDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
113 PM PDT TUE SEP 16 2014

.SYNOPSIS...HE REMNANTS OF HURRICANE ODILE ARE FORECAST TO TRACK
EAST OF OUR AREA OVER THE NEXT 48 HOURS. A SURGE OF MOISTURE FROM
THIS STORM WILL INCREASE THE THREAT OF SCATTERED AFTERNOON
THUNDERSTORMS AND FLASH FLOODING FOR PORTIONS OF THE AREA THROUGH
THURSDAY. AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA ON
THURSDAY EVENING TO BEGIN A DRYING TREND.
&&

.SHORT TERM...
LATEST COMPUTER MODEL GUIDANCE CONTINUES THE TREND OF TRACKING
HURRICANE ODILE (OR HER REMNANTS) FURTHER TO THE EAST. THIS PLACES
CENTRAL AND SOUTHEASTERN ARIZONA IN THE CROSS HAIRS FOR WIDESPREAD
PRECIPITATION. OUR FORECAST AREA REMAINS ON THE PERIPHERY OF THE
STORM AS IT TRANSITS THE DESERT SOUTHWEST. ANAYSIS REVEALS THAT
ODILE HAS PUSHED A GREAT DEAL OF LOW LEVEL MOISTURE OUR WAY.
DEWPOINTS TO THE SOUTH OF LAS VEGAS HAVE SOARED INTO THE MID 60S.
UPPER LEVEL CLOUD COVER FROM ODILE IS STAYING TO THE EAST AS WELL
WHICH GIVES OUR AREA THE ABILITY TO DESTABILIZE IN THE AFTERNOON AND
TAP THAT LOW LEVEL MOISTURE FOR THUNDERSTORMS.

SO WHAT DOES ALL THIS MEAN FOR OUR AREA? FOR STARTERS...THERE IS A
HIGH AMOUNT OF UNCERTAIN IN THE FORECAST SINCE WE REMAIN ON THE
PERIPHERY OF THE STORM. IT IS NOW CLEAR THAT OUR AREA WILL NOT BE IN
THE AREA WHERE WIDESPREAD PRECIPITATION WILL OCCUR. RATHER...WE NOW
EXPECT BOTH TODAY, WEDNESDAY AND THURSDAY TO BE VERY ACTIVE WITH
AFTERNOON THUNDERSTORM ACTIVITY...SOMEWHAT AKIN TO A STRONG MONSOON
DAY. FOR THIS REASON WE ARE KEEPING THE FLASH FLOOD WATCH FOR
WEDNESDAY AND THURSDAY TO MAINTAIN AWARENESS THAT FLASH FLOODING
CONTINUES TO BE A THREAT. THURSDAY REMAINS PROBLEMATIC THOUGH. IF
CURRENT MODEL TRENDS HOLD...WE MAY END UP CANCELING THE WATCH DUE TO
DRIER AIR WORKING IN AHEAD OF THE PACIFIC TROUGH. HOWEVER, IT IS TOO
EARLY TO SAY AT THIS POINT.

.LONG TERM...
HIGH PRESSURE IS FORECAST TO STRENGTHEN OFF THE WEST COAST FRIDAY
WITH TROUGHING OVER THE SOUTHWEST. THE GFS/GEM FORECAST A CLOSED LOW
CENTERED ALONG THE CENTRAL/SOUTHERN CALIFORNIA COAST WHILE THE ECMWF
FORECASTS AN OPEN WAVE. WITH A LOW IN THIS GENERAL LOCATION,
LINGERING MOISTURE OVER THE AREA COULD BE AN ISSUE. THE GFS AND
ECMWF FORECAST THE TROUGH/LOW WILL SWEEP MOISTURE OFF TO THE
EAST...LEAVING DRY AND STABLE CONDITIONS AREAWIDE FOR MUCH OF THE
DAY FRIDAY WITH NO PRECIPITATION FORECAST. THE 06Z NAM12, WHICH RUNS
THROUGH MID DAY FRIDAY, STILL GENERATES PRECIP OVER THE EASTERN CWA
IN THE MORNING SO LEFT CHANCE POPS IN LINCOLN/MOHAVE COUNTY IN THE
MORNING TO ACCOUNT FOR THIS BUT THEN LOWERED CHANCES AGAIN IN THE
AFTERNOON AS THE DRY/STABLE AIR PUSHES IN.

LOW FORECAST CONFIDENCE IN THE SAT-MON TIME PERIOD AS MODEL
SOLUTIONS DIVERGE REGARDING HOW THE LOW EVOLVES. THE ECMWF FORMS A
CLOSED LOW OFF THE COAST EARLY SATURDAY AND THEN RETROGRADES IT
WESTWARD OUT TO SEA THROUGH SUNDAY BEFORE BRINGING IT BACK INLAND ON
MONDAY. THIS LEAVES THE ENTIRE FORECAST AREA DRY ALL WEEKEND WITH
CHANCES FOR PRECIPITATION INCREASING AGAIN ON MONDAY. THE GFS DROPS
THE LOW TO NEAR SAN DIEGO SATURDAY AND THEN SLOWLY MOVES IT ACROSS
THE FORECAST AREA SUNDAY AND MONDAY. MOISTURE AND INSTABILITY
INCREASES, ESPECIALLY ACROSS THE SOUTHERN CWA AND THE GFS GENERATES
QPF ACROSS MUCH OF THE AREA BOTH SUNDAY AND MONDAY AS THE LOW
INTERACTS WITH THE MOISTURE. MAINTAINED A MENTION OF THUNDER ACROSS
PORTIONS OF THE AREA SAT-MON TO ACCOUNT FOR THE VARIOUS SOLUTIONS.

TEMPERATURES SHOULD GENERALLY RUN A FEW DEGREES BELOW NORMAL WITH
TROUGHING OVER THE AREA FRI-MON PER THE GFS/GEM HOWEVER, IF THE
ECMWF SOLUTION DOES PAN OUT, THE WEEKEND WOULD BE WARMER/SUNNIER
WITH TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL.
&&

.AVIATION...FOR MCCARRAN...SOUTH-SOUTHEAST WINDS ARE LIKELY TO
INCREASE EARLY THIS EVENING TO AROUND 10-12 KTS...THEN SETTLING TO
SOUTH UNDER 10 KTS AFTER 06Z THIS EVENING. SCT CUMULUS DEVELOPING
THIS AFTERNOON WITH ISOLATED TO SCATTERED THUNDERSTORMS MAINLY
LIMITED TO THE PEACH SPRINGS CORRIDOR AND THE SURROUNDING MOUNTAINS.
ERRATIC WINDS DUE TO THUNDERSTORM OUTFLOW BOUNDARIES CANNOT BE RULED
OUT LATER THIS AFTERNOON AND EVENING. WEDNESDAY...MORE AFTERNOON
THUNDERSTORM ACTIVITY CAN BE EXPECTED ESPECIALLY IN THE AFOR
MENTIONED PEACH SPRINGS CORRIDOR AND HIGHER TERRAIN AROUND LAS
VEGAS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...LIGHT WINDS EARLY WILL GENERALLY BECOME SOUTHERLY 10-15
KTS MUCH OF TODAY THROUGH THIS EVENING. ISOLATED THUNDERSTORMS ARE
EXPECTED OVER MOST OF MOHAVE AND SAN BERNARDINO COUNTIES AND PERHAPS
SOUTHERN CLARK COUNTY THIS AFTERNOON AND EARLY EVENING. THUNDERSTORM
CHANCES WILL INCREASE FROM SOUTH TO NORTH WEDNESDAY AND LINGER INTO
THURSDAY.
&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.
&&

LERICOS

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Sep 16, 3:46 PM PDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 PM PDT TUE SEP 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      1 NNE JOSHUA TREE       34.14N 116.32W
09/16/2014                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTS SIGNIFICANT FLOODING ACROSS
            HIGHWAY 62 NEAR PARK BLVD. FLOOD CHANNELS ARE FLOWING BUT
            NOT YEAT AT CAPACITY.

0333 PM     HAIL             2 S JOSHUA TREE         34.10N 116.32W
09/16/2014  E1.00 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            SPOTTER REPORTS QUARTER SIZE HAIL WITH VERY HIGH WIND
            GUSTS ESTIMATED AT 40 MPH

0333 PM     HEAVY RAIN       2 S JOSHUA TREE         34.10N 116.32W
09/16/2014  M0.00 INCH       SAN BERNARDINO     CA   TRAINED SPOTTER

            OVER 1.0 INCH OF RAIN IN ABOUT 25 MIN REPORTED BY A
            SPOTTER IN JOSHUA TREE.

0337 PM     FLASH FLOOD      4 N JOSHUA TREE         34.18N 116.32W
09/16/2014                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTS HOME FLOODED ON OUTPOST ROAD IN
            JOSHUA TREE

0344 PM     FLASH FLOOD      2 SW JOSHUA TREE        34.11N 116.34W
09/16/2014                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            HOUSE FLOODED ON NAVAJO TRAIL NEAR SUNNY VISTA

&&

TLERICOS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 2:26 PM PDTAreal Flood AdvisoryVEFSan Bernardino4 hr
Sep 16, 3:09 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Sep 16, 4:32 PM PDTAreal Flood AdvisoryVEFInyo, San Bernardino3 hr
Sep 16, 4:57 PM PDTAreal Flood AdvisoryVEFSan Bernardino2 hr
Sep 16, 2:12 PM PDTAreal Flood AdvisoryVEFMohave3 hr
Sep 16, 2:45 PM PDTSevere Thunderstorm WarningVEFMohave20 min
Sep 16, 3:11 PM PDTAreal Flood AdvisoryVEFMohave3 hr
Sep 16, 3:47 PM PDTFlash Flood WarningVEFMohave3 hr
Sep 16, 3:56 PM PDTFlash Flood WarningVEFMohave3 hr
Sep 16, 4:25 PM PDTAreal Flood AdvisoryVEFMohave3 hr
Sep 16, 4:49 PM PDTAreal Flood AdvisoryVEFMohave3 hr
Sep 16, 4:59 PM PDTSevere Thunderstorm WarningVEFMohave31 min

Nearby

Flash Flood Warnings in California, 2014Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.